Home' Australian Pharmacist : Australian Pharmacist December 2014 Contents Australian Pharmacist December 2014 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
alignment with QUM principles and
better clinical outcomes.
The case of Mavis
Mavis is a 72-year-old lady who has been
a regular customer in your pharmacy
for several years. She has a medical
history significant for hypertension,
irritable bowel syndrome and gastro-
oesophageal reflux disease (GORD).
Mavis asks for your advice on managing
leg cramps, which she recently started
to experience most nights. As well
as being bothersome to Mavis, her
husband George has taken to sleeping
in the spare room as he is disturbed
several times a night when Mavis has
the cramp attacks.
Mavis’s current medication regimen is:
• cholecalciferol capsules 25 mcg at night
• esomeprazole EC tablets 40 mg at night
• lisinopril tablets 10 mg one each
• loperamide capsules 2 mg one to two
• paracetamol MR tablets 665 mg two
• peppermint oil EC capsules 0.2 mL
one three times a day when required
• risedronate EC tablets 35 mg once
weekly on a Monday morning.
Mavis tells you that she has tried taking
tonic water but with no success and her
friend Betty suggested she try taking a
magnesium supplement to see if this
helps. Mavis asks you to recommend
a ‘good one’ as she and George are
going on a cruise in a few days’ time.
Discussion reveals that Mavis maintains
a good fluid intake and she has not been
able to identify any obvious triggers for
when she gets the cramp attacks.
Looking at her dispensing history you
note that Mavis started risedronate
around a year ago and was prescribed
esomeprazole 40 mg for the first time a
couple of months later. Prior to this she
had been using esomeprazole 20 mg
‘on-demand’ with a 30-pack of tablets
appearing to last her two to three months.
Hypomagnesaemia is recognised as a
potential cause of cramp and you are
aware of the reports that PPI therapy
may be associated with this electrolyte
abnormality. Given the change
from intermittent standard dose to
regular high-dose esomeprazole, the
possibility occurs to you that this may be
implicated in the cause of Mavis’s cramp
attacks. You also note that the increase
in intensity of her PPI therapy followed
her commencement of risedronate and
that oesophageal irritation is a common
problem with oral bisphosphonates.
Furthermore you recognise that
peppermint oil capsules have the
potential to cause upper GI irritation if
crushed or chewed.
You discuss the situation with Mavis
and explain that whilst a magnesium
supplement may help if she is
indeed deficient, you wonder if her
esomeprazole may be connected with
the problem. With Mavis’s consent
you contact her GP and discuss your
concerns. You record this as a clinical
intervention related to a potential
adverse effect drug-related problem.
You also confirm that Mavis is taking
her risedronate in accordance with
recommendations designed to reduce
the risk of oesophageal toxicity and that
she is swallowing her peppermint oil
Mavis’s GP agrees it may be useful to
check her magnesium levels when he
next sees her, but is supportive of starting
a supplement empirically pending the
results. Three weeks later you receive a
request from her GP to carry out a Home
Medicines Review (HMR) for Mavis, and
enclosed with the referral are her recent
biochemistry test results that show a
magnesium level of 0.63 mmol/L (normal
range 0.70–1.10 mmol/L).
You undertake the HMR with Mavis
and she reports that since taking the
magnesium supplement the cramps
have eased a bit, but the magnesium
seems to have aggravated her irritable
bowel so she has had to stop these.
Your discussion with Mavis confirms
your suspicion that the origin
of the problem may have been
commencement of the bisphosphonate
and you make two associated
recommendations in your report to
the GP. The first is to consider changing
Mavis’s osteoporosis treatment and you
suggest alternative options of either
an annual infusion of zoledronic acid
or 6-monthly subcutaneous injections
of denosumab. The second, if the oral
bisphosphonate is changed, is to try
and reduce the esomeprazole dose back
down to 20 mg when required, which
may be beneficial not only in terms
of hypomagnesaemia, but also her
fracture risk. You also discuss with Mavis
the importance of maintaining a good
dietary intake of calcium to optimise the
effects of her osteoporosis treatment,
providing her with written information
on foods rich in calcium.
The GP accepts your recommendation
to switch the risedronate and prescribes
denosumab. A few weeks later when
Mavis is in the pharmacy she is keen
to tell you that her reflux seems to ‘be
behaving itself ’ with the lower dose of
esomeprazole taken just when needed
and that whilst she is still getting the
cramps from time to time, George has
now ‘moved back in with her’.
1. NICE clinical guideline 184. Dyspepsia and gastro-
oesophageal reflux disease. London: NICE; 2014. At: www.
2. Wedemeyer RS and Blume H. Pharmacokinetic drug
interaction profiles of proton pump inhibitors: an update.
Drug Safety 2014;37(4):201–11 .
3. Ho PM, Maddox TM, Wang L, et al. Risk of adverse
outcomes associated with concomitant use of clopidogrel
and proton pump inhibitors following acute coronary
syndrome. JAMA 2009;301(9):937–44 .
4. Juurlink DN, Gomes T, Ko DT, et al. A population-based
study of the drug interaction between proton pump
inhibitors and clopidogrel. CMAJ 2009;180(7):713–8 .
5. Focks JJ, Brouwer MA, van Oijen MG, et al. Concomitant
use of clopidogrel and proton pump inhibitors: impact
on platelet function and clinical outcome – a systematic
review. Heart 2013;99(8):520–7 .
6. Talley NJ. Risks of proton-pump inhibitors: what every
doctor should know. MJA 2009;190(3):109.
7. Yang YX, Lewis JD, Epstein S, Metz DC. Long-term proton
pump inhibitor therapy and risk of hip fracture. JAMA
8. Targownik LE, Lix LM, Metge CJ, et al. Use of proton pump
inhibitors and risk of osteoporosis- related fractures. CMAJ
9. Gray SL, LaCroix AZ, Larson J, et al. Proton pump inhibitor
use, hip fracture, and change in bone mineral density in
postmenopausal women: results from the Women’s Health
Initiative. Arch Intern Med 2010 May 10;170(9):765-71.
10. Yu EW, Bauer SR, Bain PA, et al. Proton pump inhibitors and
risk of fractures: a meta-analysis of 11 international studies.
Am J Med 2011 Jun;124(6):519–26.
Links Archive Australian Pharmacist November 2014 Australian Pharmacist January 2015 Navigation Previous Page Next Page